Hail, Ochiltree
- When
- July 20, 10:50 PM CST to 10:51 PM CST
- Where
- Ochiltree County, 0.69 mi S of Perryton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -100.800
Severe thunderstorms developed across the northeastern Texas Panhandle during the late evening and produced some large hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the northeastern Texas Panhandle during the late evening and produced some large hail. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 10:20 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1120 PM CDT MON JUL 20 2009 .AVIATION... SFC COLD FRONT PUSHING THRU WITH SHOWERS AND TSTMS ACCOMPANYING IT. EXPECT FRONT TO PUSH THRU KAMA EARLY IN TAF CYCLE. SOME CONCERN FOR POST FRONTAL LOW CLOUDS SO DECIDED TO RETAIN A SCT DECK FOR NOW AND SEE HOW THINGS TRANSPIRE. ANOTHER CROP OF TSTMS PSBL LATE TUE AFTERNOON AND HAVE MENTIONED CBS AT ALL SITES BEGINNING AT 00Z. ANDRADE && .PREV DISCUSSION... /ISSUED 1049 PM CDT MON JUL 20 2009/ UPDATE... HAVE UPDATED GRIDS AND APPROPRIATE PUBLIC PRODUCTS FOR SVR TSTM WATCH NUMBER 610. ANDRADE PREV DISCUSSION... /ISSUED 630 PM CDT MON JUL 20 2009/ AVIATION... STORMS FORMING IN A MORE ISOLATED MANNER ACROSS THE PANHANDLES THAN PREVIOUSLY ANTICIPATED. ALTHOUGH A WAVE OF ENERGY IS STILL PUSHING INTO THE AREA WHICH COULD BRING PRECIP TO THE TAF SITES WITHIN THE NEXT FEW HOURS. KEPT VCTS REMARKS STARTING FROM THE 02 TO 04Z TIME FRAME...AND LINGER THROUGH 05 TO 07Z. CARRIED CB REMARKS THROUGH THE EARLY MORNING AS WELL...BASED ON AN APPROACHING COLD FRONT THAT WILL BRING A NORTHERLY WIND SHIFT AND SUPPORT FOR MORE PRECIP. STARTED THE WIND SHIFT AT KGUY AROUND 04Z AND FINALLY AT KAMA AROUND 07Z. NORTH TO NORTHEAST WINDS WILL THEN LINGER AT ALL TAF SITES THROUGH THE REMAINING TAF PERIOD. JJB PREV DISCUSSION... /ISSUED 340 PM CDT MON JUL 20 2009/ DISCUSSION... THUNDERSTORMS DEVELOPING OVER ROCKY MOUNTAINS RIGHT ON SCHEDULE. WV IMAGERY SHOWS A SHORT WAVE MOVING THROUGH SOUTHERN COLORADO. GFS SEEMS TO HAVE A DECENT HANDLE ON THE WAVE AND PROJECT THE MAIN ENERGY MOVING INTO THE NORTHWEST PANHANDLES AROUND 00Z...THEN PUSHES INTO THE SOUTHEAST PANHANDLES BY 06Z. SUNSHINE TODAY PROVIDE AMPLE SURFACE HEATING AS HIGHS ARE CURRENTLY IN THE 90S TO NEAR 100 IN MANY LOCATIONS. INSTABILITY SHOULD BE REALIZED ESPECIALLY GIVEN THE SUPPORT FROM THE UPPER WAVE. THUS...FELT COMFORTABLE WITH THE 40 TO 50 POPS IN PLACE FOR THE ENTIRE CWA. INITIAL ROUND SHOULD IMPACT THE NORTHWEST ZONES...BUT FEEL PRECIP SHOULD SPREAD OVER THE REST OF THE PANHANDLES MAINLY AFTER 00Z. COLD FRONT APPROACHING FROM THE NORTH IS CURRENTLY MOVING THROUGH SOUTHERN WYOMING AND NEBRASKA WHICH IS VERY CLOSE TO THE NAM AND GFS SOLUTIONS. NAM DOES SPEED UP THE FRONT BY A FEW HOURS OVER THE GFS BY THE TIME THE BOUNDARY REACHES THE PANHANDLES...BUT GIVEN THE SHORT WAVE ALOFT...FELT THERE IS DECENT SUPPORT FOR THE FASTER SOLUTION AND THUS TRENDED WITH THE NAM. THAT BEING SAID...BROUGHT THE FRONT INTO THE NORTHERN ZONES AROUND 09Z...AND FINALLY THROUGH THE CWA BY 18Z TOMORROW. FRONTAL BOUNDARY COULD KEEP STORMS GOING OVERNIGHT...BUT THE EXPECTING LESS COVERAGE TOMORROW. BEST INSTABILITY IS SHUNTED OFF TO THE SOUTH AND WEST OF THE PANHANDLES AS MOST OF OUR AREA WILL BE IN THE POST FRONTAL AIRMASS. BIGGEST CONCERN WILL BE THE FINAL RESTING PLACE OF THE FRONT AS MODELS ARE NOT SURE HOW FAR SOUTH THE BOUNDARY WILL EXTEND. THERE IS ENOUGH CONCERN FOR THE FRONT TO LINGER...OR AT LEAST RETREAT AS A WARM FRONT TOMORROW...CLOSER TO THE SOUTHERN TEXAS PANHANDLE. BUT IN GENERAL...FELT THE EASTERN CWA SHOULD BE ON THE DRIER SIDE TUESDAY...BUT GIVEN THE CONTINUED NW FLOW ALOFT REGIME...THOUGHT A FEW STORMS WILL STILL BE POSSIBLE IN THE WEST AND SOUTH NEAR THE FRONTAL BOUNDARY. NOT SURE HOW FAR EAST OR SOUTHEAST THE STORMS WILL BE ABLE TO MOVE GIVEN THE MORE STABLE AIRMASS EXPECTED ACROSS THE EAST TOMORROW. ALSO...TEMPERATURES WILL BE COOLER THAN RECENT CLIMO. UPSLOPE FLOW WILL LINGER THROUGH THE EVENING HOURS...WITH VEERING WINDS FINALLY BECOMING SOUTHERLY ON WEDNESDAY MORNING. ALTHOUGH THE FRONTAL BOUNDARY SHOULD AGAIN FLOAT AROUND THE EXTREME SOUTHERN TEXAS PANHANDLE. WEDNESDAYS PRECIP FORECAST IS A BIT UNCERTAIN. FORECAST SOUNDINGS SUGGEST UNSTABLE AIR WILL RETURN TO THE NORTHWEST CWA...BUT LIMITED INSTABILITY IN THE CENTRAL CWA...AND A DRIER LL AIRMASS WITH A CAP IN PLACE ACROSS THE EAST COULD LIMIT THE PRECIP POTENTIAL. THE OTHER CONCERN IS THAT THE UPPER HIGH IS PROGGED TO MOVE SLIGHTLY TO THE EAST AND PROVIDE A MORE NORTHERLY UPPER FLOW COMPONENT. THIS MAY KEEP STORMS IN NEW MEXICO FROM TRICKLING INTO THE PANHANDLES. SO FOCUSED POPS TO THE WEST AND NORTHWEST ON WEDNESDAY. NORTHERLY FLOW ALOFT CONTINUES INTO THURSDAY...BUT SOUTH WINDS AT THE SURFACE RETURN ALONG WITH INCREASING MOISTURE. INSTABILITY ALOFT RETURNS...ALTHOUGH THE GFS PROJECTS A VERY WEAK CAP IN PLACE. NOT CONFIDENT THAT PRECIP WILL BE WIDESPREAD ON THURSDAY...BUT THERE SEEMED TO BE ENOUGH SUPPORT FOR SLIGHT CHANCE POPS AT THIS POINT. THE SAME CAN BE SAID FOR FRIDAY. WINDS ALOFT DO TAKE ON A MORE NORTHWESTERLY COMPONENT FRIDAY...AND GFS AGAIN PROJECTS A SHORT WAVE RIDGE RIDER IMPACTING THE CWA DURING THE LATE EVENING AND OVERNIGHT TIME FRAME. SO TOSSED IN SOME SLIGHT CHANCE POPS FOR ALL BUT THE SOUTHEAST ZONES. ANOTHER COLD FRONT STILL ON TAP FOR THE WEEKEND. PREVIOUS POP GRIDS SEEMED TO BE ON TRACK...SO LEFT WELL ENOUGH ALONE FOR NOW. JJB FIRE WEATHER... A COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES TONIGHT THROUGH TUESDAY MORNING BRINGING COOLER AIR AND INCREASING RELATIVE HUMIDITY VALUES. THIS WILL PROVIDE LIMITED CONCERNS FOR FIRE WEATHER THROUGH MID WEEK. WARMER AIR WILL RETURN ON THURSDAY ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES BELOW 25 PERCENT. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1025 PM CDT MON JUL 20 2009 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1025 PM CDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT... ESPECIALLY OVER THE CENTRAL AND EASTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 AM CDT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHEAST TEXAS PANHANDLE. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH SUNDAY NIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER FOR POSSIBLE ACTIVATION TONIGHT. TAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 655 PM CDT MON JUL 20 2009 TXZ014-019-210030- GRAY TX-DONLEY TX- 655 PM CDT MON JUL 20 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR DONLEY AND GRAY COUNTIES. AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ALANREED...MOVING SOUTH AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. TAB
The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 04:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185664, 185665.